Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 52, NWS JSJ

May 4, 2025

NWS JSJ issued this flash flood warning at May 4, 2025, 12:25 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2025, 12:25 PM CDT (17:25 UTC)
Expired
May 4, 2025, 3:50 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 27 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:18 PM CDTFLASH FLOOD2 Ene Barranquitas, PRBroadcast media reported through social media that rapid floodwaters inundated a community after Quebrada Grande creek overflowed its banks in Barrio Quebrada Grande, Sector Los Figueroa. They stated that nearly 20 families were left incommunicado due to the s
May 4, 4:00 PM CDTFLASH FLOOD2 Wsw Parcelas Nuevas, PRBroadcast media reported through social media severe flooding at the Toita Bridge area along Carr. Toita due to the Rio La Plata overflowing its banks. Video footage shows floodwaters completely covering the bridge and roadway, making the route impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

656 
WGCA52 TJSJ 041725
FFWSJU
PRC019-041-045-107-042100-
/O.NEW.TJSJ.FF.W.0052.250504T1725Z-250504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
125 PM AST Sun May 4 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Barranquitas County in Puerto Rico...
  Cidra County in Puerto Rico...
  Comerio County in Puerto Rico...
  Orocovis County in Puerto Rico...

* Until 500 PM AST.

* At 125 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1815 6655 1817 6651 1823 6652 1826 6650
      1826 6641 1829 6638 1828 6638 1824 6634
      1825 6625 1828 6620 1823 6618 1823 6615
      1820 6614 1821 6612 1817 6609 1813 6613
      1814 6621 1818 6624 1815 6631 1818 6645

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
000 
WGCA72 TJSJ 042050
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
450 PM AST Sun May 4 2025

PRC019-041-045-107-042100-
/O.CAN.TJSJ.FF.W.0052.000000T0000Z-250504T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barranquitas PR-Cidra PR-Comerio PR-Orocovis PR-
450 PM AST Sun May 4 2025

...FLASH FLOOD WARNING FOR BARRANQUITAS, CIDRA, COMERIO AND OROCOVIS 
HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1815 6655 1817 6651 1823 6652 1826 6650
      1826 6641 1829 6638 1828 6638 1824 6634
      1825 6625 1828 6620 1823 6618 1823 6615
      1820 6614 1821 6612 1817 6609 1813 6613
      1814 6621 1818 6624 1815 6631 1818 6645

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 4, 4:10 AM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, May 4, 4:10 AM CDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
510 AM AST Sun May 4 2025

.SYNOPSIS...

A Significant Flooding Threat continues across Puerto Rico due to
the excessive rainfall activity expected for today in combination
with the observed activity over the past week. The Flash Flood
Watch has been extended through this evening. Strong thunderstorms
and additional heavy rainfall are expected, especially during the
afternoon, resulting in hazardous conditions for flash flooding,
landslides, quick river rises, and water surges. Residents and
emergency management partners are urged to remain vigilant,
especially in flood-prone and steep terrain areas.

&&

.SHORT TERM...Today through Tuesday...

...A Flash Flood Watch remains in effect for Puerto Rico through
this evening...

Late Saturday night, a line of heavy rain impacted the northern
coastline of PR, but it dissipated by midnight. On the other hand, a
line of thunderstorms moved over St Croix after midnight, producing
between 1 and 2 inches of rain over portions of the vicinity of the
islands. Additionally, river sensors along the Rio Guanajibo, Rio
La Plata, and Rio Grande de Manati surpassed the flooding stage
overnight. However, at the moment of this discussion, rivers have
returned below the flood stage. Winds are mainly from the east to
east-southeast at less than 10 MPH, but locally higher near
thunderstorms. Minimum temperatures along the interior higher
portions of Puerto Rico are in the low 60s, while along the US
Virgin Islands are in the low 70s in Cotton Valley, St Croix.

A Significant flooding threat persists across Puerto Rico due to the
excessive rainfall activity observed over the past week. Radar
Estimated Rainfall Accumulations have surpassed 15 inches in some
areas, especially along the interior and mountain sections, where
soils are saturated and river levels are running high. Due to these
preexisting hazardous conditions, the Flash Flood Watch has been
extended through this evening, as we expect another round with
widespread rain activity, especially along and to the north of
Cordillera Central and La Sierra de Luquillo. The primary weather
threats include urban and small stream flooding, river flooding,
flash flooding, mudslides, and landslides, particularly in
mountainous, steep terrains. Additionally, strong thunderstorms
capable of producing strong winds, frequent lightning, and even hail
are expected, especially during the afternoon. Residents and
emergency management partners are urged to remain vigilant,
especially in flood-prone and steep terrain areas. Continue to
monitor official updates and be prepared to take immediate action
should Flash Flood or Flood Warnings be issued.

The typical May convective pattern will prevail on Monday and
Tuesday. Due to the vulnerable preexisting environmental conditions,
we might continue to see flooding and landslides over areas where
the afternoon convection develops. Also, an east-northeast wind flow
expected to return around Monday and Tuesday, combined with the land
breeze, will promote low-level convergence along the northern
sections of PR and near the US Virgin Islands, where we might see
periods of moderate to locally heavy rain in the evenings, too.

.LONG TERM...Wednesday through Sunday...

A low pressure system north of the area will promote east to
northeasterly winds trough the first half of the long term period.
However, winds are expected to shift from the southeast as the
low pressure migrates westwards over the Atlantic. The latest
model guidances have been consistent with previous model runs on
the entrance of a relatively drier airmass into the region,
promoting stable conditions over the islands. The precipitable
water content (PWAT) will remain within normal climatological
values of 1.6 to 1.8 inches through much of the forecast period.
Nonetheless, at the 500 mb level the temperatures will drop into
-9 to -10 degrees Celsius suggesting the potential to support
convective activity during the afternoon hours over the islands.

Under the aforementioned pattern, typical seasonal weather
conditions are anticipated with sunny to partly cloudy mornings
across Puerto Rico and the U.S. Virgin Islands. Then, followed by
afternoon convective activity over portions of central and western
Puerto Rico each afternoon. With the rainfall activity from previous
days/weeks, it is important to remember to stay weather alert due to
above-normal streamflows and saturated soils that may result in
localized flooding across portions of Puerto Rico. The 925 mb
temperatures will remain at normal or below-normal values during the
week. Highs are anticipated in the low to mid 80s across the
coastal and urban areas, and in the mid to upper 70s.

&&

.AVIATION...
(06Z TAFs)

SHRA/TSRA continues to affect the local flying area, this will
lead to periods of MVFR or IFR conds. Afternoon convection will
develop from 4/15 to 4/22z. Periods with SHRA/TSRA will impact the
eastern sections of PR and the USVI, where MVFR or even IFR conds
can be expected if the activity affects the local terminal. Winds
will generally be calm to light and vrb thru at least 4/13z, when
they will return from the E-ESE at around 10 kt, with sea
breezes, becoming calm to light and variable aft 4/23z once again.

&&

.MARINE...

A surface high pressure building across the western Atlantic and a
deep layered trough northeast of the region will promote light to
moderate east to northeast winds for the next few days. Showers and
thunderstorms will continue to develop across the local waters today,
producing locally higher winds and seas.

&&

.BEACH FORECAST...

There is a moderate risk of rip currents for the beaches of Puerto
Rico from Aguadilla to Fajardo. Beachgoers must exercise caution
due to possible life- threatening rip currents along the surf zone
and stay weather alert. The rip current risk is still expected to
gradually decrease by early this week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through this evening for PRZ001>013.

VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GRS
Hazardous weather outlook, May 4, 4:31 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
531 AM AST Sun May 4 2025

AMZ711>745-PRZ001>013-050945-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
531 AM AST Sun May 4 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms, particularly
across the interior. Be prepared to stop all outdoor activities
and seek shelter if storms develop.

.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across the interior and mountain areas. Elsewhere,
prepare for ponding of water on roads and in poorly drained areas,
and flooding in urban areas, roads, small streams, and washes.
Stay alert for rising water.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north-acing beaches. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development is expected each afternoon for the rest
of the period, mainly over the central portions of Puerto Rico.
The flood threat will be mainly elevated. A moderate rip current
risk will prevail across the north facing beaches of the islands
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-050945-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
531 AM AST Sun May 4 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
surrounding waters Stay alert and be prepared to take shelter if
storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across portions of St Croix. There is
a low chance of localized urban and small streams flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected across the local area once
again by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:24 PM CDTSpecial Marine WarningJSJ2 hr
May 3, 9:18 PM CDTAreal Flood WarningJSJ5 hr
May 3, 11:20 PM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 11:20 AM CDTAreal Flood AdvisoryJSJ5 hr
May 4, 11:22 AM CDTAreal Flood AdvisoryJSJ94 min
May 4, 11:34 AM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 11:45 AM CDTAreal Flood AdvisoryJSJ16 min
May 4, 12:01 PM CDTFlash Flood WarningJSJ3 hr
May 4, 12:12 PM CDTAreal Flood AdvisoryJSJ42 min
May 4, 12:16 PM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 12:25 PM CDTFlash Flood WarningJSJ3 hr
May 4, 12:52 PM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 12:52 PM CDTFlash Flood WarningJSJ3 hr
May 4, 1:02 PM CDTSpecial Weather StatementJSJ58 min
May 4, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 1:51 PM CDTAreal Flood AdvisoryJSJ3 hr
May 4, 1:57 PM CDTAreal Flood AdvisoryJSJ18 min
May 4, 2:13 PM CDTFlash Flood WarningJSJ92 min
May 4, 2:49 PM CDTAreal Flood AdvisoryJSJ116 min
May 4, 3:45 PM CDTAreal Flood AdvisoryJSJ67 min
May 4, 3:48 PM CDTAreal Flood AdvisoryJSJ95 min
May 4, 3:50 PM CDTAreal Flood AdvisoryJSJ93 min
May 4, 5:20 PM CDTAreal Flood WarningJSJ6 hr
May 4, 5:46 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.